Patient Comments: Aseptic Necrosis - Cause

Question:

What do you think was the cause of your aseptic necrosis? Submit Your Comment

Comment from: Bernie, 65-74 Male (Patient) Published: October 30

I had a serious lung infection and fever at the beginning of this year and was in a coma for over a week. I was put on steroids (60 mg) and weaned off, but had a relapse at 20 mg and then went back up to 40 mg, but at the moment down to 20 mg. I think it is the steroids that have caused my aseptic necrosis. I am now in the process of arranging to have one of my hips replaced.

Comment from: Elizabeth , 65-74 Female (Patient) Published: October 17

Steroid injections in my back for sciatica was the cause of my aseptic necrosis.

Comment from: linder, 65-74 Female (Patient) Published: May 20

I believe excessive alcohol use contributed to my developing avascular necrosis in my right foot (2nd toe and now behind my 3 other toes on the top of my foot). This, along with having osteoporosis. I started having pain in my toe and thought I was wearing the wrong kind of shoes, but after a month I finally went to the podiatrist and he diagnosed me. I wore a boot for over 6 weeks, and now am wearing a different type of brace over my shoe. Slowly my foot is getting better, but I'm worried.

Comment from: Karen, 55-64 Female (Patient) Published: January 03

I was a 3 weeks premature baby. It was 1954. After an injection into my hip I got a staph infection. Which in turned caused aseptic necrosis on the head of my femur. Three failed reductions were done, and I was casted with frog leg type positions. They felt a dirty needle transferred the staph. I had a one and a half inch leg length discrepancy. At 12 years, I had surgery on the opposite leg to stop growth. I've had three total hip replacements and needing the 4th this spring.

Comment from: Babz, 55-64 Female (Patient) Published: November 01

I think avascular necrosis of my hips was due to my sitting at a desk for 35 years and not getting up to move around very often.

Comment from: Kat H, 45-54 Female (Patient) Published: September 25

I believe excessive alcohol use was the biggest contributing factor to my aseptic necrosis, as well as being very sports oriented.

Comment from: cookie123, 55-64 Female (Patient) Published: July 13

Cortizone shots in the hips caused my aseptic necrosis.

Comment from: bristinlp, 45-54 Female (Patient) Published: June 28

Firstly, I fractured my right ankle at 19 years old, which healed. Within a few years I began having intermittent pain depending on my shoe heels. Flat was ok, high heels were ok, but 2 inch heels for the office wreaked havoc! My boss, a doctor, figured it was just left over from fracture, and no tests were done. Add 5 plus years, I started needing minimal pain medicines, quickly increasing to control pain. I had one failed operation before I was finally diagnosed with osteonecrosis. Now 15 years later, I must rely on constant pain medications. Doctors won't fuse because that won't guarantee relief of my pain. I am on SSI and Medi-Cal, ankle replacement is still new and out of reach for me. I am in my 50s and as active as I can be with my PTSD (posttraumatic stress disorder), anxiety, etc. I drank wine as an adult, as I cooked dinner and so on, leaving a few to blame it on alcohol but I don't understand how that could have possibly caused aseptic necrosis for a 20 to 21 years old. So, looks as though I'm going to have to live on very strong pain medications the rest of my life. I'm glad for any of you who have it in other body locations, not that it's easy, but knees and hips can be replaced and possibly heal. Body using an ankle is too much. I'm 5 ft. 8 inches, 140 lb.

Comment from: debmarker , 65-74 Female (Patient) Published: June 04

Malabsorption from Roux en Y gastric bypass was the cause of my aseptic necrosis.

Comment from: Debla, 55-64 Female (Patient) Published: May 15

My aseptic necrosis was due to knee injury from medial meniscus tear. Ahlback's disease is the name as well as osteonecrosis in the knee. But I also found out I have Factor V. So the combination of both I'm sure was the cause. Platelet-rich plasma injections help some.

Comment from: Richwood, 65-74 Female (Patient) Published: May 06

I had severe trauma to my right thigh fifty years ago. I developed severe burning pain in my thigh due to a nerve problem, meralgia paresthetica, and while getting an MRI for that the doctor found the entire femur has avascular necrosis. I never smoked but have been overweight most of my life. I had a knee replacement and everything was diagnosed after I did not recover as expected. I think my weight and bad knee caused my avascular necrosis.

QUESTION

The term arthritis refers to stiffness in the joints. See Answer
Comment from: ziggy, 55-64 Male (Patient) Published: September 15

My avascular necrosis (AVN) or aseptic necrosis was most likely caused by heavy prednisone use over the last 5 years due to COPD. I am a former smoker and was diagnosed with emphysema in my late 30s. I stopped smoking immediately and COPD was well managed for over 20 years by diet, exercise and occasional medication. The last 5 years however have required daily medication and frequent heavy steroid use as the exacerbations are occurring with greater frequency and lasting longer. Prednisone is a miracle for lung disease patients but is a major cause of AVN.

Comment from: Artlover70, 65-74 Female (Patient) Published: May 01

My necrosis was caused by prednisone, a necessity for my kidney transplant eight years ago. I have had one hip replaced and have spider fractures in the other and both knees.

Comment from: 2young4this, 35-44 Male (Patient) Published: April 14

I have avascular necrosis (AVN) of the femur, probably the result of a nearly 18 month run of small intestine bacterial overgrowth.

Comment from: sheepmanswife, 35-44 Female (Patient) Published: March 14

My aseptic necrosis was caused after I had a botched dental extraction. I finally saw the oral surgeon and he was shocked at the condition of my mouth. I have never had this much pain before. It is constant and unrelenting! New stitches have to be in for at least 4 weeks.

Comment from: Baba, 55-64 Female (Caregiver) Published: June 22

My wife is obese and sits around reading most of the day. I wonder if these two factors cause aseptic osteonecrosis.

Comment from: MathMadness, 35-44 Female (Patient) Published: February 18

I was diagnosed with Cushing's syndrome about 3 years ago. About a year ago I started having pain in my left foot, just behind the big toe. As it turns out, I have AVN (avascular necrosis) of the bones in my left foot. I am having surgery this week to remove a minor bone (sesamoid bone) and to fuse the joint of the big toe.

Comment from: ANN, 55-64 Female (Patient) Published: December 09

My aseptic necrosis was due to steroids prednisolone.

Comment from: 65-74 Female (Patient) Published: July 01

My aseptic necrosis was due to thrombocytopenia.

SLIDESHOW

Alcohol Abuse: 12 Health Risks of Chronic Heavy Drinking See Slideshow

Subscribe to MedicineNet's Arthritis Newsletter

By clicking "Submit," I agree to the MedicineNet Terms and Conditions and Privacy Policy. I also agree to receive emails from MedicineNet and I understand that I may opt out of MedicineNet subscriptions at any time.

CONTINUE SCROLLING FOR RELATED SLIDESHOW